Addiction: Substance Abuse Community
Tramadol & Seritonin syndrome
About This Community:

This community is a place to share information and support with others who are trying to stop using drugs, prescription drugs, alcohol, tobacco or other addictive substances. Discuss with others, the symptoms of addiction, addiction recovery, ways to quit like tapering and cold turkey, and withdrawal symptoms. If you are interested in general "chat", please visit our Addiction Social Community.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Tramadol & Seritonin syndrome

I was on 400 Mg Tramadol for 8 months and had to stop cold due to Seritonin issues (Seritonin syndrome)  Withdrawal was hell.  I have been off it for 10 Weeks and my Doctor just put me on amytriptaline for pain.  

Can anyone tell me if, once you have seritonine problems can you take other seritonine affecting meds?

I am starting to have the same side effects, nightmares, confusion, anxiety, flushing and I'm on a low dose.  Me GP is suppose to double my dose next week and I am having a hard time with the current effects.

Anyone go through Seritonin syndrome or have any information?

Thank you
Related Discussions
18 Comments Post a Comment
Blank
Avatar_f_tn
Here's what I know. Tramadol contains an antidepressant similar to Effexor which is an SSRI. If you take certain amino acids ( like Melatonin )  or other drugs that affect Seratonin ( like triptans ) you run the risk of Seratonin Syndrome. It can happen more than once.  Elavil is an antidepressant but not an SSRI.  One of the most pronounced side effects from that is drowsiness.

With the symptoms you're describing, you should call the doctor tomorrow and discuss everything.

Good luck~
Blank
199177_tn?1332183097
serotonin syndrome can happen with any antidepressant when there is too much of it in your system. It does not have to be just an ssri .Here is the thing if you are off the tramadol and only taking one AD at a low level then you should be safe its when you take way to much or multiple ADs  at the same time.However plz check with your doctor I am not one this is just what I was told by one you have to talk to you own ...good luck it will be ok.
Blank
1283286_tn?1312915566
I did a little homework on this and this is what I found..You can copy/paste the link into your address bar to view all the info:

Serotonin syndrome most often occurs when two drugs that affect the body's level of serotonin are taken together at the same time. The drugs cause too much serotonin to be released or to remain in the brain area.

For example, you can develop this syndrome if you take migraine medicines called triptans together with antidepressants called selective serotonin reuptake inhibitors (SSRIs) and selective serotonin/norepinephrine reuptake inhibitors (SSNRIs). Popular SSRI's include Celexa, Zoloft, Prozac, Zoloft, Paxil, and Lexapro. SNRI's include Cymbalta and Effexor. Brand names of triptans include Imitrex, Zomig, Frova, Maxalt, Axert, Amerge, and Relpax.

The FDA recently asked the manufacturers of these types of drugs to include warning labels on their products that tell you about the potential risk of serotonin syndrome. Talk to your doctor before stopping any medication.

Serotonin syndrome is more likely to occur when you first start or increase the medicine.

Older antidepressants called monoamine oxidase inhibitors (MAOIs) can also cause serotonin syndrome with the medicines describe above, as well as meperidine (Demerol, a painkiller) or dextromethorphan (cough medicine).

Drugs of abuse, such as ecstasy and LSD have also been associated with serotonin syndrome.

Link to the above:    https://health.google.com/health/ref/Serotonin+syndrome

Your kinda in a catch 22 with the symptoms as the amptriptyline has very similar side effects..I was taking that for a short spell ( one 25mg @ bedtime) but even at the low dose, it spun me out bad in the morning when I woke. Real bad dizzy spells and equilibrium problems..I quit taking it as I really did not see where it was helping enough to outweigh the side effects. My doctor had authorized me to take two at night but told me to start with one and see how I reacted to it. Specifically telling me that it had been known to cause some pretty uncomfortable side effects which some people couldn't tolerate..I could have tolerated it but I was worthless for the first few hours of the morning and personally didn't feel that was worth dealing with..

Like said above, I'd speak with your Dr about it..I suspect it is the amptriptyline causing the symptoms but to be on the safe side,,get it checked...The site linked above said the seratonin syndrome can be treated relatively quickly, but left unchecked ,can turn into a serious problem....Hope this helps some...
Blank
199177_tn?1332183097
dav good info I dont see MAIO listed before as well ......
Blank
1283286_tn?1312915566
I got curious about what this was all about and how that might relate to depression,,suspecting that it had to do with "not" producing enough serotonin..

Was totally surprised to see it was the exact opposite..
Blank
199177_tn?1332183097
Dav LOL yup its about produsing way to much its not talked about enough.It can be deadly .
Blank
Avatar_f_tn
Thank you for the response.  Having had Seritonin Syndrome and almost letting it go too far before it was caught I'm a bit leary of these drugs.  It also caused depression and after only 3 weeks I couldn't find any reason to get up in the morning.

I quite the medication last Friday and by Sunday my head was clear again, my mood improved and I found my self laughing with my family, even the nightmares have stopped.  My pain is back in full force but even that doesn't affect my mood like the medication did.

I need to find something for nerve pain that isn't codine, oxicodine, demeral and such.  I want to get back to work and my life and not be drugged out all the time.  I also don't want to be depressed and confused.  haha

I have an appointment with my idiot doctor tomorrow to see what he has to say.  I'm not impressed with him but comp won't let me change doctors.

Thank you again,
Blank
199177_tn?1332183097
look into neronotion
Blank
Avatar_f_tn
Yes,as Avisg said,neurontin is a good med for nerve pain.  It can cause seratonin syndrome with just about all the antidepressants, just so you know.
Blank
1283286_tn?1312915566
One thing about the neurontin, is possible side effects..My Dr prescribed that at first when my nerve went ballistic post surgery a few months back, but it made me real dizzy in the mornings..He then switched me to Lyrica which wasn't as bad.. Either one is worth a try..:)
Blank
199177_tn?1332183097
My opionion is from what my two of my daughters doctors have said is the nerotion is safe with less side effects but like we all know everybodys body is diffrent and most doctors oponions are diffrent too LOL
Blank
Avatar_f_tn
My doctor put me on Lyrica today but advised me to watch out for any interactions with my T-3 or Flexril.  I think I read they can increase the sleepiness?  I am suppose to get back to work soon and can't work retail on T-3's every 4 hours.  I sure hope that Lyrica helps and doesn't mess with my head.

Wish me luck

Thank's for all the input.
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Addiction: Substance Abuse Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
How to Silence Your Inner Critic an...
Apr 16 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eaters: How to Silence Yo...
Mar 26 by Roger Gould, M.D.Blank
1344197_tn?1392822771
Blank
Vaginal vs. Laparoscopic Hysterecto...
Feb 19 by J. Kyle Mathews, MD, DVMBlank
Top Addiction Answerers
495284_tn?1333897642
Blank
dominosarah
City of Dominatrix, MN
4113881_tn?1390588112
Blank
ActingBrandNew
Torrance, CA
5840009_tn?1395493115
Blank
ROSYouralright
PHUKET, Thailand
1970885_tn?1385151576
Blank
kyle505
Sacramento, CA
271792_tn?1334983257
Blank
IBKleen
Cumberland Plateau, TN
Avatar_m_tn
Blank
gnarly_1
phoenix, AZ